How to Cope with Side Effects of Anxiety Medications
A medical doctor provides advice on coping with medication symptoms.
By Reid Wilson, Ph.D., Anxiety Disorders Treatment Center, UNC - Chapel Hill
Side effects are unwanted psychological or physical changes that are typically not directly related to a medication's capability to treat a disorder. All medications have side effects. Rarely, they can be serious. Most will be minor symptoms that may be bothersome to you but do not require medical attention. These side effects may also diminish or end in a few days or weeks as your body adjusts to the medication. Before using one of these medications, ask your physician about the possible side effects: which can you expect, which might diminish over time, and which need his or her attention. Report any persistent or unexpected side effects to your prescribing physician.
I suggest that you educate yourself about the possible side effects, not because these medications are more powerful or more harmful than other drugs, but so that you can tolerate some of the minor symptoms. For instance, the symptoms of dry mouth, blurred near vision, constipation, and difficulty with urination are "anticholinergic effects." They are common side effects in a number of drugs, especially the tricyclic antidepressants. Often they diminish in a few weeks as your body adjusts, or when you reduce the dosage.
In the meantime, your prescribing physician may suggest ways of relieving the discomfort. As an example, you can relieve a dry mouth by frequent rinsing or by sucking on hard candy or chewing gum (preferably sugarless). Blurred vision may clear up in a couple of weeks. If not, a new eyeglass prescription can help. You can counterbalance mild constipation by increasing your intake of bran, fluids (at least six glasses a day), and fresh fruits and vegetables. Laxatives may also help. To assist with problems urinating, your doctor may prescribe a diuretic, such as bethanecol (Urecholine).
Another possible side effect addressed in this chapter is postural hypotension, also called "orthostatic hypotension". This is a lowering of the blood pressure as you stand up from a sitting or laying position, or after prolonged standing. This disequilibrium can cause sensations of dizziness or lightheadedness, and sometimes fatigue, especially in the morning when you get out of bed. These are simply signs that your circulatory system needs a little more time to distribute blood equally throughout your body. You may also notice an increase in your heart rate (tachycardia or palpitations) to compensate for this brief hypotension. When this side effect is mild, doctors advise that you get out of bed more slowly in the morning, sitting at the side of the bed for a full minute before standing. In this same way, take your time rising from seated position during the day. If you feel dizzy, give your body a minute to adjust to the standing position. You may also benefit from increasing your salt and fluid intake and possibly even wearing constrictive support hose.
Here are some ideas for addressing a few other common side effects. Some medications have a sedating effect, making you drowsy. Physicians will suggest that you take those close to bedtime if medically appropriate. On the other hand, if a drug causes you to have difficulty sleeping, they may suggest taking the medicine in the morning. As an alternative for either of these problems, you may need to lower the dose or change medications. For increased sweating, be sure you increase your fluid intake in warm weather to avoid dehydration. For weight gain, there are no simple answers, but watching your calorie and fat intake, and getting regular exercise, can help. If the medication causes increased sensitivity to the sun, use suntan lotion with an SPF factor of at least No. 15 whenever out in the sun.
As you taper off the medications you may experience some return of your symptoms. Be patient as your body adjusts to being medication-free, and continue to practice your skills. After about one month, you and your doctor will be able to assess how well you are handling the stresses of your life without medication. Once you have begun treatment with one of these medications, you should never abruptly discontinue your daily dose. Instead, your prescribing physician will direct you in a safe withdrawal process, which may take several days to several months, depending on the condition.
If you choose to use medications as part of your treatment, do so because of your values and beliefs and your trust in your physician. We know from research and clinical experience that these medications are of no benefit to some people and can make matters worse for others. If medications do not benefit you, continue to give your other options a fair trial.